Half of children taking Tamiflu suffer side effects

More than half of children who take Tamiflu suffer side effects such as nausea and nightmares, research by the Health Protection Agency (HPA) suggests.

By Joanne Elull

The most frequently reported symptom was nausea, which 29% of pupils suffered. This was followed by 20% of children experiencing stomach pain or cramps. Nearly a fifth of pupils reported mild neuropsychiatric symptoms such as difficulty sleeping and bad dreams.

The anonymous online survey had 103 responses from pupils and their parents from one primary and two secondary schools in London that preferred to remain anonymous. Each school had confirmed cases of the H1N1 virus between April and May 2009.  

The survey also suggested that there is poor adherence to taking Tamiflu with less than half of primary school children taking the full course. A spokesperson from the HPA said: ‘As expected, some reported discontinuing the course due to side effects and others reported doing so due to concerns about the effectiveness of the medicine and its necessity.'

Parents were sceptical about the need for medication despite it being recommended by healthcare professionals. This was especially when the indication was to prevent onward transmission rather than give benefit to the child.

This came as Sir Liam Donaldson, chief medical officer for England, announced that 150,000 Tamiflu packs were distributed by the new National Pandemic Flu Service between Friday and Sunday at a briefing yesterday.

He also announced that there were another 110,000 new cases of swine flu last week- up only slightly from 100,000 the week before.

RCGP and QSurveillance figures show that daily GP consultation rates for influenza-like illness fell or levelled-off respectively. This is in line with the introduction of the National Pandemic Flu Service on 23 July service and coincided with school closures on 18 July.

The HPA said their research ‘supports the policy for restricting widespread use of prophylaxis for school contacts of confirmed cases'.

A spokesman for Roche, which manufactures Tamiflu, said: ‘The UK Summary of Product Characteristics states that where Tamiflu was administered, its contribution to abnormal behaviour is unknown. The label further states that influenza itself can be associated with a variety of neuropsychiatric symptoms. Following an extensive review of data, Roche believes the evidence base supports the conclusion that neuropsychiatric events may be most likely a manifestation of acute influenza itself, rather than related to Tamiflu or the interaction of Tamiflu with influenza.'

medical.temp@haymarket.com


More news from 31 July

Swine flu line eases pressure on GPs
GMC set for £3.5m windfall after charging over-65s

40,000 doctors fail to contact GMC over registration
GP MP to stand down at next election
Assisted suicide and palliative care 'can work together'

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in